Blood Clotting Problems and Chemotherapy
Is there a connection between blood clotting problems and chemotherapy? Because chemotherapy affects the bone marrow's ability to make platelets, during chemotherapy you may be more susceptible to bleeding and bruising (even without an injury). If your platelet count falls too low, your healthcare provider may give you a platelet transfusion to build up the number of platelets. Some possible signs of a low platelet count include reddish or pinkish urine, bleeding from your gums or nose, and unexpected bruising.
An Overview of Blood Clotting Problems and ChemotherapyChemotherapy drugs can affect the bone marrow's ability to make platelets (which are the blood cells that help stop bleeding by making your blood clot). If your blood does not have enough platelets, you may bleed or bruise more easily than usual, even without an injury.
Your healthcare provider will check your platelet count often while you are undergoing chemotherapy. If your platelet count falls too low, your healthcare provider may give you a platelet transfusion to build up the count. There are also medicines called colony stimulating factors (CSF) that can help increase the number of platelets.
- Unexpected bruising
- Small, red spots under the skin
- Reddish or pinkish urine
- Black or bloody bowel movements
- Bleeding from your gums or nose
- Vaginal bleeding that is new or that lasts longer than a regular period
- Headaches or changes in vision
- A warm-to-hot feeling on an arm or leg.
Make sure to call your healthcare provider if you have any of these symptoms.